MAUDE Adverse Event Report: ULTHERA, INC. CELLFINA; CELLFINA STERILE DISPOSABLE KIT

ULTHERA, INC. CELLFINA; CELLFINA STERILE DISPOSABLE KIT
Model Number CK1-EU
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Laceration(s) (1946)
Date of Event 01/30/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Ulthera was able to recreate a very similar effect using a tissue like substance by forcing vacuum pressure loss while the motor module was turned on and blade inserted into the elastomeric septum.With loss of pressure, the tissue capture fell and created a 2-3cm laceration within seconds.The risk report and ifu were reviewed and confirmed to ensure they covered vacuum pressure loss.The returned vacuum handpiece and its associated lid were functionally and visually inspected with the use of a bausch & lomb eye loupe x10, per 1004429tpr "operation 20: component inspections".A perforation of the elastomeric septum was identified.Flash or sink marks were not detected along the surfaces of the vacuum handpiece.The vacuum handpiece was functionally evaluated with the use of a medela dominat 50 per 1004429tpr "operation 50: post procedure vacuum test" and a 40a durometer silicone sheet acted as the tissue simulant material.Assessment was run at -20kpa, -45kpa, -60kpa.Upon activation of medela dominat 50 with a -60kpa vacuum applied, the tissue simulate material acquisition diameter created during treatment was measured, with a calibrated caliper, at 5.994cm at the 10mm depth with lid 1.The acquisition diameter created with lid 2 at the 10mm depth was measured at 5.658cm.The tissue simulate material was sufficiently captured within the treatment area, as stated within 1004307psd, "lid / vacuum handpiece shall acquire tissue or other tissue simulant material over a 5 +1/-0 cm diameter circle or 3 cm x 5 cm rectangle at the 6mm/10mm acquisition depth as indicated on the lid when a 40-60 kpa vacuum is applied".The failure mode is inconclusive based on the assessments completed with the components that have been returned.Ulthera concludes that there is no ck1 device malfunction during the treatment and no further investigation of the other devices (medela vacuum pump or motor module) used in the treatment is necessary because the physician subsequently operated without any anomalies.Ulthera is in agreement with the physician that the operator of the foot pedal may have unintentionally bumped the pedal releasing the vacuum pressure or other causes of loss of vacuum occurred.
 
Event or Problem Description
During a cellfina procedure, the physician had to increase the pressure of the vacuum in order to have a good vacuum assisted tissue capture using the vacuum handpiece.During a subcutaneous tissue release with the motor module switched on, the vacuum pressure was lost, resulting in a 2-3 cm laceration of the patients skin.The physician speculates the immediate vacuum pressure loss was due to: numerous stabs through the elastomeric septum of the vacuum handpiece may had caused a hole/disruption in the septum that let air through; skin surface too wet; accidental switching off of the vacuum foot pedal.The physician stated that person operating the vacuum foot pedal was not a medical professional, and may have bumped the pedal.

Brand Name
CELLFINA
Common Device Name
CELLFINA STERILE DISPOSABLE KIT
Manufacturer (Section D)
ULTHERA, INC.
1840 s stapley drive
ste 200
mesa AZ 85204
MDR Report Key6374664
Report Number3006560326-2017-00004
Device Sequence Number10907253
Product Code OUP
UDI-Device Identifier00840763100537
UDI-Public00840763100537
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K161885
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Remedial Action Inspection
Type of Report Initial
Report Date (Section B) 03/02/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date05/13/2018
Device Model NumberCK1-EU
Device Lot Number46013651
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/22/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/02/2011
Initial Report FDA Received Date03/02/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Disability;